My patient with cocaine and alcohol addiction is admitted with repeated convulsions during which he seems totally conscious. What could I be missing?

Consider strychnine poisoning as a cause of recurrent generalized tonic clonic seizures and muscle spasm with clear sensorium either during or following the episode. 1-4 In contrast to the cortical source of most seizures, convulsions due to strychnine poisoning are due to the blocking of the action of spinal and brain-stem inhibitory neurons resulting in overwhelming muscle rigidity, not unlike that seen in tetanus.

Although strychnine was found in various tonics and cathartic agents and was a common cause of accidental death in children under 5 years of age in early 20th century, it is still used in various rodenticides and pesticides.3  Today, it may be used intentionally in suicide attempts as well as an adulterant in street drugs, such as amphetamines, heroin and especially cocaine. 1,3,5

The initial symptoms of strychnine poisoning include nervousness, a hyperalert state, and confusion. These symptoms may be followed by severe muscle rigidity throughout the body often in response to minimal stimuli, such as physical contact, bright lights, noise and medical procedures.3, 6,7  Interestingly, strychnine also has an excitatory action on the medulla and enhances the sensation of touch, smell, hearing and sight.6  The cause of death is usually respiratory arrest due to prolonged muscle spasms, often complicated by rhabdomyolysis and associated renal failure.1

So among the numerous causes of seizures, think of strychnine as another potential cause when there is no concurrent loss of consciousness or the expected postictal state.

Bonus Pearl: Did you know that strychnine may be present in street drugs with a variety of names such as “back breakers”, “homicide”, “red rock opium”, “red stuff” and “spike”? 7

References

  1. Wood DM, Webser E, Martinez D, et al. Case report: survival after deliberate strychnine self-poisoning, with toxicokinetic data. Critical Care 2002;6:456-9. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC130147/
  2. Santhosh GJ, Joseph W, Thomas M. Strychnine poisoning. J Assoc Physicians India 2003;51:736. https://www.ncbi.nlm.nih.gov/pubmed/14621058
  3. Libenson MH, Young JM. Case records of Massachusetts General Hospital. A 16 years boy with an altered mental status and muscle rigidity. N Engl J Med 2001;344:1232-9. https://www.nejm.org/doi/full/10.1056/NEJM200104193441608
  4. Smith BA. Strychnine poisoning. J Emerg Med 1990;8: 321-25. https://www.ncbi.nlm.nih.gov/pubmed/2197324
  5. O’Callaghan WG, Ward M, Lavelle P, et al. Unusual strychnine poisoning and its treatment: report of eight cases. B Med J 1982;285:478. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1499293/
  6. Burn DJ, Tomson CRV, Seviour J, et al. Strychnine poisoning as an unusual cause of convulsions. Postgrad Med J 1989;65:563-64. https://www.ncbi.nlm.nih.gov/pubmed/2602253
  7. Radosavljevic J, Jeffries WS, Peter JV. Intentional strychnine use and overdose—an entity of the past? Crit Care Resusc 2006;8: 260-61. https://www.ncbi.nlm.nih.gov/pubmed/16930120

If you liked this post, sign up under MENU and get future pearls straight into your mail box!

My patient with cocaine and alcohol addiction is admitted with repeated convulsions during which he seems totally conscious. What could I be missing?

My patient is admitted with diabetic ketoacidosis (DKA) and is testing positive for cocaine. Can cocaine cause DKA?

Cocaine use has been generally linked to DKA but whether it’s through its antagonizing effect on insulin action or more indirectly through its association with non-compliance with insulin, or both, is not totally clear.

A retrospective study found cocaine users to account for 14% of all DKA admissions.1 Cocaine users were also less likely than controls to have an intercurrent illness identified as a precipitant for DKA, and more likely to have missed taking insulin prior to admission. Another study also reported active cocaine use to be associated with DKA, but found its effect to be independent of non-compliance. 2

Yet another retrospective study limited to patients admitted with hyperglycemia, found no significant association between active cocaine use and development of hyperglycemic crisis.

There are reasons to believe that cocaine may contribute to DKA. Cocaine has been proposed as a possible precipitant of DKA due to its ability to potentially enhance counterregulatory mechanisms designed to antagonize the effect of insulin by increasing catecholamine and cortisol levels. 1,3

So next time you have a patient with DKA, consider cocaine as a possible precipitant, particularly when the cause of DKA is unclear.

 

References

  1. Warner EA, Greene GS, Buchsbaum MS et al. Diabetic ketoacidosis associated with cocaine use. Arch Intern Med 1998; 158:1799-802. https://www.ncbi.nlm.nih.gov/pubmed/9738609
  2. Nyenwe E, Loganathan R, Blum S, et al. Active use of cocaine: An independent risk factor for recurrent diabetic ketoacidosis in a city hospital. Endocr Pract 2007;13:22-29. https://www.ncbi.nlm.nih.gov/pubmed/17360297
  3. Modzelewski KL, Rybin DV, Weinberg JM, et al. Active cocaine use does not increase the likelihood of hyperglycemic crisis. J Clin Transl Endocrinol 2017;9:1-7 http://www.jctejournal.com/article/S2214-6237(16)30056-4/pdf

 

Contributed in part by Quin L Sievers, Medical Student, Harvard Medical School

My patient is admitted with diabetic ketoacidosis (DKA) and is testing positive for cocaine. Can cocaine cause DKA?

A previously healthy young man with chest pain is admitted to my service with the diagnosis of spontaneous pneumomediastinum. He doesn’t look ill at all. What causes should I consider?

Spontaneous pneumomediastinum (SP) is defined as the presence of mediastinal free air in the absence of an obvious precipitating cause and should not be confused with pneumomediastinum occurring in the setting of gross trauma or positive-pressure mechanical ventilation in intubated patients, or catastrophic events such as blunt or penetrating trauma, infection due to gas producing organisms, retropharyngeal perforation or esophageal rupture1,2.

SP frequently occurs in young men (Figure) and is associated with a variety of factors, most commonly illicit inhalational drug use (eg, marijuana, cocaine) and performance of a Valsalva-type maneuver causing alveolar rupture2.  Ecstasy (3,4-methylenedioxymethamphetamine –MDMA) ingestion is also associated with SP, possibly related to its attendant physical  hyperactivity (eg dancing, sexual activity) or a contaminant that may predispose to alveolar rupture3,4.  Other causes not related to illicit drug use include childbirth, forceful straining during exercise, straining at stool, coughing, sneezing, retching/vomiting, pulmonary function testing, and inflation of party balloons1!

SP should always be distinguished from complicated pneumomediastinum (eg, in the setting of perforated viscus, trauma, gas-forming organisms), as it usually follows a very benign course with patients recovering without specific intervention1,2,5.

Figure: Spontaneous pneumomediastinum due to vigorous exercise in a young male

pneumomedi2

References

  1. Newcomb AE, Clarke CP. Spontaneous pneumomediastinum: A benign curiosity or a significant problem? CHEST 2005;128:3298-3302. https://www.ncbi.nlm.nih.gov/pubmed/16304275
  2. Panacek EA, Singer AJ, Sherman BW, et al. Spontaneous pneumomediastinum: clinical and natural history. Ann Emerg Med 1992;21:1222-27. https://www.ncbi.nlm.nih.gov/pubmed/1416301
  3. Gungadeen A, Moor J. Extensive subcutaneous emphysema and pneumomediastinum after ecstasy ingestion. Case Rep Otolaryngol 2013; http://dx.doi.org/10.1155/2013/79587
  4. Stull BW. Spontaneous pneumomediastinum following ecstasy ingestion and sexual intercourse. Emerg Med J 2008;25:113-14. https://www.ncbi.nlm.nih.gov/pubmed/18212154
  5. Kelly S, Hughes S, Nixon S, et al. Spontaneous pneumomediastinum (Hamman’s syndrome). Surgeon 2010;8:63-66. https://www.ncbi.nlm.nih.gov/labs/articles/20303884
A previously healthy young man with chest pain is admitted to my service with the diagnosis of spontaneous pneumomediastinum. He doesn’t look ill at all. What causes should I consider?

Why is there a predilection for the tricuspid valve (TV) infection among injection drug users (IDUs) with infective endocarditis (IE)?

Although right-sided IE accounts for only 9% of IE cases among non IDUs, in IDUs it accounts for over three-quarters of IE cases1.  

Several potential mechanisms have been posited to explain susceptibility of TV to infection in IDUs, including endothelial damage due to repeated inoculation of small bacterial loads, specific substances (eg talc) injected with drugs,  cocaine-induced vasospasm and thrombus formation, and drug-induced pulmonary hypertension associated with increased pressure gradients and turbulence.  In addition, facilitation of bacterial adhesion due to the deposition of immune complexes (eg antibody vs antigens in injected drugs) on the TV and coating of the injected particulate matter with bacterial adherence matrix molecules on valve surfaces may also play an important role1,2.

Add to these potential factors a higher risk nasal and cutaneous colonization with Staphylococcus aureus (a common cause of IE) among IDUs, and we have a perfect storm!

References

  1. Frontera JA, Gradon JD. Right-sided endocarditis in injection drug users: review of proposed mechanisms of pathogenesis. Clin Infect Dis 2000;30:374-9.
  2. Chahood J, Yakan AS, Saad H, et al. Right-sided infective endocarditis and pulmonary infiltrates: An update. Cardiol Rev 2016;24:230-37.
Why is there a predilection for the tricuspid valve (TV) infection among injection drug users (IDUs) with infective endocarditis (IE)?